Format

Send to

Choose Destination
J Med Toxicol. 2016 Mar;12(1):107-10. doi: 10.1007/s13181-015-0499-3.

Reversal of Opioid-Induced Ventilatory Depression Using Low-Dose Naloxone (0.04 mg): a Case Series.

Author information

1
Department of Emergency Medicine, University of Maryland Emergency Medicine Network, University of Maryland School of Medicine, 110 South Paca Street 6th floor, Suite 200, Baltimore, MD, 21201, USA. hongkimmd@gmail.com.
2
Department of Emergency Medicine, New York University School of Medicine/Bellevue Hospital Center, 462 First Ave. Room A345, New York, NY, 10016, USA.

Abstract

INTRODUCTION:

Naloxone is commonly administered in emergency department (ED) to reverse opioid intoxication. Several naloxone dose recommendations exist for acute management of opioid intoxication based on limited published clinical data. A case series of ED patients with opioid-induced ventilatory depression that was reversed using a low-dose naloxone (0.04 mg with titration) is presented.

METHODS:

ED patients with opioid-induced ventilatory depression requiring naloxone administration were identified through medical toxicology consultation. Retrospective review of medical records was performed. Collected data included history, and pre- and post-naloxone data, including respiratory rate (RR), pulse oximetry (pulse ox), end-tidal CO2 level (ET-CO2), and Richmond Agitation Sedation Scale (RASS).

RESULTS:

Fifteen ED patients with moderate to severe opioid-induced ventilatory depression (median RR, 6 breaths/min) who were managed using low-dose naloxone strategy were identified. Twelve of 15 patients reported ingestion of methadone (range, 30 to 180 mg). The median naloxone dose of 0.08 mg (range, 0.04 to 0.12 mg) reversed opioid-induced ventilatory and CNS depression. Two patients experienced acute opioid withdrawal after receiving 0.08 mg.

CONCLUSION:

ED patients with moderate to severe opioid-induced ventilatory depression can be reversed using 0.04 mg IV naloxone with appropriate dose titration.

KEYWORDS:

Low-dose naloxone; Opioid intoxication reversal; Opioid toxicity

PMID:
26289651
PMCID:
PMC4781798
[Available on 2017-03-01]
DOI:
10.1007/s13181-015-0499-3
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center